Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 4, NWS Springfield, MO

March 20, 20109 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Mar 20, 2010, 7:45 PM CDT for 9 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2010, 7:45 PM CDT (00:45 UTC)
Expired
Mar 21, 2010, 1:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MO, Camden County, MO, Cedar County, MO, Dade County, MO, Dallas County, MO, Hickory County, MO, Morgan County, MO, Polk County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 89 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 9:26 PM CDTFLASH FLOOD3 Nw Buffalo, MOTHE LITTLE LINDLEY CREEK IS FLOODING A SECTION OF HIGHWAY C NORTHWEST OF BUFFALO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
422 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WGUS53 KSGF 210045
FFWSGF
MOC015-029-039-057-059-085-141-167-185-210645-
/O.NEW.KSGF.FF.W.0004.100321T0045Z-100321T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
ISSUED BY NATIONAL WEATHER SERVICE ST LOUIS MO
745 PM CDT SAT MAR 20 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI
  CAMDEN COUNTY IN CENTRAL MISSOURI
  HICKORY COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI
  CEDAR COUNTY IN SOUTHWEST MISSOURI
  DADE COUNTY IN SOUTHWEST MISSOURI
  DALLAS COUNTY IN SOUTHWEST MISSOURI
  POLK COUNTY IN SOUTHWEST MISSOURI
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 145 AM CDT SUNDAY

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A BAND OF HEAVY PRECIPITATION THAT WAS TRAINING OVER PARTS OF      
  SOUTHWEST AND CENTRAL MISSOURI. LIQUID PRECIPITATION AMOUNTS HAVE  
  RANGED FROM 1 TO 2 INCHES WITHIN THE WARNED AREA THIS AFTERNOON    
  AND THIS EVENING. GROUND CONDITIONS ARE EXTREMELY                  
  MOIST...THEREFORE RUNOFF OF ANY ADDITIONAL PRECIPITATION WILL BE   
  ENHANCED. FLOODING OF LOW LYING AREAS NEAR SMALL STREAMS AND       
  CREEKS WILL LIKELY OCCUR...ALONG WITH NUMEROUS LOW WATER           
  CROSSINGS. 

* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE
  AFFECTING LAURIE...WARSAW...VERSAILLES...STOVER...LINCOLN AND COLE
  CAMP.

RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3869 9284 3843 9263 3822 9270 3804 9253
      3802 9241 3787 9241 3780 9255 3789 9262
      3789 9286 3749 9286 3742 9308 3742 9363
      3728 9363 3729 9408 3730 9409 3821 9406
      3821 9353 3851 9351 3854 9308 3870 9306

$$

CVKING
1 follow-up statement
857 
WGUS73 KSGF 210643
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 AM CDT SUN MAR 21 2010

MOC015-029-039-057-059-085-141-167-185-210649-
/O.EXP.KSGF.FF.W.0004.000000T0000Z-100321T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DADE MO-POLK MO-CEDAR MO-DALLAS MO-HICKORY MO-ST. CLAIR MO-CAMDEN MO-
BENTON MO-MORGAN MO-
143 AM CDT SUN MAR 21 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM CDT FOR BENTON...
CAMDEN...CEDAR...DADE...DALLAS...HICKORY...MORGAN...POLK AND ST.
CLAIR COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. HOWEVER...THE COMBINATION OF 
QUICKLY WARMING TEMPERATURES AND THE RECENT SNOWFALL MAY LEAD TO AN 
ADDITIONAL THREAT FOR FLOODING EARLY NEXT WEEK. 

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3869 9284 3843 9263 3822 9270 3804 9253
      3802 9241 3787 9241 3780 9255 3789 9262
      3789 9286 3749 9286 3742 9308 3742 9363
      3728 9363 3729 9408 3730 9409 3821 9406
      3821 9353 3851 9351 3854 9308 3870 9306

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 7:07 PM CDT, 38 minutes earlier.

Area forecast discussion, Mar 20, 7:07 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT SAT MAR 20 2010

.DISCUSSION...

ITS BEEN A WILD 48 HOURS OVER EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS.  ITS BEEN JUST AS WILD HERE AT THE NATIONAL WEATHER
SERVICE.  AFTER EXPERIENCING UPPER 60 AND LOWER 70 DEGREE
TEMPERATURES FRIDAY AFTERNOON...LESS THAN 24 HOURS LATER WE'RE
DEALING WITH HEAVY SNOW.

FIRST AND FOREMOST...WE UPGRADED
POLK...DADE...HICKORY...DALLAS...CAMDEN...AND MORGAN COUNTIES TO A
WINTER STORM WARNING.  SNOW ACCUMULATION ROUGHLY ALONG A LINE FROM
LAMAR...TO STOCKTON LAKE...AND UP TO CROSS TIMBERS HAS BEEN QUITE
IMPRESSIVE.  SEVERAL OBSERVERS WITHIN THIS GEOGRAPHIC ZONE HAS
MEASURED ANYWHERE FROM FOUR TO SIX INCHES...ALL OCCURING WITHIN THE
LAST COUPLE OF HOURS.  THEREFORE THE UPGRADE TO A WARNING WAS
NEEDED.  STORM TOTAL ACCUMULATIONS WITHIN THIS AREA COULD RANGE FROM
6 TO 9 INCHES.

FURTHER WEST INTO SOUTHEAST KANSAS AND THE HIGHWAY 71 CORRIDOR OF
WESTERN MISSOURI...MEASUREMENTS HAVE RANGED FROM 2 INCHES IN NEWTON
AND MCDONALD COUNTIES...UP TO AROUND FOUR TO SIX INCHES FROM
COLUMBUS/JOPLIN UP TO NEVADA AND FORT SCOTT.  AN ADDITIONAL ONE TO
THREE INCHES CAN BE EXPECTED WITHIN THIS ZONE.

FURTHER EAST IN AREAS EXTENDING FROM TABLE ROCK...TO
SPRINGFIELD...LEBANON...UP TO TUSCUMBIA...LIGHT SNOW IS
EXPECTED...HOWEVER THE WARM GROUND TEMPERATURES ARE MELTING MOST OF
IT SO FAR.  THEREFORE THE ADVISORY REMAINS IN EFFECT FOR THESE
AREAS...WITH ACCUMULATIONS EXPECTED TO RANGE FROM A TRACE UP TO TWO
INCHES.  AREAS OF WESTERN GREENE COUNTY COULD ACCUMULATE MORE WITH
THE COOLER TEMPERATURES IN THIS REGION.

I'M ALSO GROWING CONCERNS ABOUT FLOODING...AND WILL LIKELY BE
ISSUING SOME WARNINGS HERE SOON...ESPECIALLY WITHIN THE HIGHWAY 65
CORRIDOR WHERE HEAVIER PRECIPITATION AMOUNTS HAVE OCCURRED.

CRAMER

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL
EXPERIENCE IFR AND MVFR CONDITIONS OVER THE NEXT 24 HORUS.  A
VIGOROUS STORM SYSTEM HAS INVADED THE REGION...CAUSING A LARGE
SHIELD OF RAIN AND SNOW.  LOW CEILINGS WITHIN THE IFR
CATEGORY...ALONG WITH SEVERAL OBSTRUCTIONS TO VISIBILITIES HAVE
RESULTED AND WILL CONTINUE.  VISIBILITIES WILL BE LOWERD BY
FOG...RAIN...SNOW...AND SLEET AT TIMES.

LOOK FOR GUSTY NORTH WINDS TO PERSIST...AND MAYBE EVEN STRENGTHEN
OVERNIGHT AS THIS STORM SYSTEM CONTINUES TO GAIN STRENGTH.

FLIGHT CONDITIONS MAY IMPROVE OVERNIGHT SUNDAY INTO MONDAY MORNING
AS THE PRECIPITATION AND LOW CLOUDS EXITS EAST OF THE REGION.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH MONDAY MORNING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

     WINTER WEATHER ADVISORY UNTIL 7 PM CDT SUNDAY FOR MOZ056-057-068-
     069-079>081-089-090-094-095-102-103.

     WINTER STORM WARNING UNTIL 7 PM CDT SUNDAY FOR MOZ055-066-067-
     077-078-088-093-101.

KS...FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ073-097-101.

     WINTER STORM WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Mar 20, 12:38 PM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CDT SAT MAR 20 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1238 PM CDT SAT MAR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER STORM WILL BRING THE POTENTIAL SIGNIFICANT WINTER PRECIPITATION
AND FLOODING THIS WEEKEND.

HEAVY SNOW WILL IMPACT SOUTHEAST KANSAS AND FAR WESTERN MISSOURI...OR
WEST OF A LINE FROM ANDERSON TO TRUMAN LAKE WHERE ACCUMULATIONS OF
4 TO 8 INCHES ARE EXPECTED. FURTHER EAST NEAR THE HIGHWAY 65
CORRIDOR...A MIX OF RAIN...SLEET AND FREEZING RAIN IS EXPECTED
WITH MINOR ACCUMULATIONS POSSIBLE. SEE THE LATEST WINTER STORM
WARNINGS AND ADVISORIES FOR MORE DETAILS.

IN ADDITION...HEAVY RAINFALL AMOUNTS OF ONE TO THREE INCHES COULD
RESULT IN FLOODING OF SMALL STREAMS...LOW WATER CROSSINGS AND
MAIN STEM RIVERS.

THOSE WITH TRAVEL PLANS SHOULD CLOSELY CONTINUE TO MONITOR
NATIONAL WEATHER SERVICE OUTLOOKS AND FORECASTS FOR THE LATEST
UPDATES. THIS WINTER STORM WILL IMPACT ADJACENT AREAS OF
NORTHEAST OKLAHOMA...EASTERN KANSAS AND NORTHWEST MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE WINTRY PRECIPITATION WILL END ACROSS THE AREA BY MONDAY
MORNING. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Mar 20, 7:07 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     SNOW             6 N LAMAR               37.58N 94.28W
03/20/2010  M8.0 INCH        BARTON             MO   PUBLIC

            BRT 200

&&

JCOLUCCI
Local storm report, Mar 20, 7:09 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     SNOW             6 SSW EL DORADO SPRINGS 37.80N 94.06W
03/20/2010  E7.0 INCH        CEDAR              MO   AMATEUR RADIO

            ELGANEATGMAIL.COM

&&

JCOLUCCI
Local storm report, Mar 20, 7:12 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     SNOW             PITTSBURG               37.41N 94.70W
03/20/2010  E3.0 INCH        CRAWFORD           KS   PUBLIC

            KANSAS CRAWFORD CTY. RPARSONSATSBCGLOBAL.NET

&&

JCOLUCCI
Local storm report, Mar 20, 7:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

JCOLUCCI
Local storm report, Mar 20, 7:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     SNOW             3 NW COLE CAMP          38.49N 93.24W
03/20/2010  M6.0 INCH        BENTON             MO   CO-OP OBSERVER

&&

JCOLUCCI
Local storm report, Mar 20, 7:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     SNOW             JOPLIN                  37.08N 94.51W
03/20/2010  E5.5 INCH        JASPER             MO   PUBLIC

&&

JCOLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:07 PM CDTFlash Flood WarningSGFBarry, Christian, Greene, Lawrence, Stone, Taney6 hr
Mar 21, 6:43 AM CDTAreal Flood WarningSGFBarry, Christian, Lawrence, Stone, Taney8 hr
Mar 21, 10:54 AM CDTAreal Flood WarningSGFOzark4 hr
Mar 21, 2:48 PM CDTAreal Flood WarningSGFBarry, Christian, Douglas, Lawrence, McDonald, Ozark and 2 more18 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.